Alert archive / Florida / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 70, NWS Melbourne, FL
NWS Melbourne, FL issued this severe thunderstorm warning at Aug 17, 2020, 3:53 PM EDT for Martin County, Florida. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 17, 2020, 3:53 PM EDT (19:53 UTC)
- Expired
- Aug 17, 2020, 4:30 PM EDT
- In force
- 37 min
- Issued by
- NWS Melbourne, FL
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Martin County, FL
The radar
The Melbourne radar (KMLB), 122 km from the middle of the area, began a volume at 19:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Miami, FL (KMFL), launched 12:00Z, 7.9 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1921 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 969 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- -2 m²/s²
- 0-3 km storm-relative helicity
- -7 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
010
WUUS52 KMLB 171953
SVRMLB
FLC085-172045-
/O.NEW.KMLB.SV.W.0070.200817T1953Z-200817T2045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Melbourne FL
353 PM EDT Mon Aug 17 2020
The National Weather Service in Melbourne has issued a
* Severe Thunderstorm Warning for...
Eastern Martin County in east central Florida...
* Until 445 PM EDT.
* At 353 PM EDT, a severe thunderstorm was located near Palm City,
and is nearly stationary.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Stuart, Jupiter Island, Palm City, Hobe Sound and Port Salerno.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 2701 8008 2700 8031 2721 8032 2721 8029
2722 8014 2704 8008
TIME...MOT...LOC 1953Z 172DEG 2KT 2710 8024
HAIL...1.00IN
WIND...60MPH
$$
Sedlock2 follow-up statements
090
WWUS52 KMLB 172009
SVSMLB
Severe Weather Statement
National Weather Service Melbourne FL
409 PM EDT Mon Aug 17 2020
FLC085-172045-
/O.CON.KMLB.SV.W.0070.000000T0000Z-200817T2045Z/
Martin FL-
409 PM EDT Mon Aug 17 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM EDT
FOR EASTERN MARTIN COUNTY...
At 408 PM EDT, a severe thunderstorm was located near Palm City, and
is nearly stationary.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Stuart, Jupiter Island, Palm City, Hobe Sound and Port Salerno.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 2701 8008 2700 8031 2717 8030 2717 8012
2704 8008
TIME...MOT...LOC 2008Z 172DEG 2KT 2711 8024
HAIL...1.00IN
WIND...60MPH
$$
Sedlock502
WWUS52 KMLB 172030
SVSMLB
Severe Weather Statement
National Weather Service Melbourne FL
430 PM EDT Mon Aug 17 2020
FLC085-172040-
/O.CAN.KMLB.SV.W.0070.000000T0000Z-200817T2045Z/
Martin FL-
430 PM EDT Mon Aug 17 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MARTIN COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled. However gusty winds and heavy rain are still
possible with this thunderstorm southward toward the border of Palm
Beach County.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Melbourne.
LAT...LON 2701 8008 2700 8031 2717 8030 2717 8012
2704 8008
TIME...MOT...LOC 2026Z 172DEG 2KT 2712 8024
$$
SedlockWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 9:29 AM EDT, 6 hours 24 minutes earlier.
Area forecast discussion, Aug 17, 9:29 AM EDT, 6 hours 24 minutes before
Area Forecast Discussion National Weather Service Melbourne FL 929 AM EDT Mon Aug 17 2020 .DISCUSSION... Mostly sunny to partly cloudy skies were observed across east central FL this morning. Local Doppler radars were already indicating storms reaching the western coast of FL but dissipating along the coastal counties. Forecast remains on track as we expect showers and thunderstorms developing this afternoon over the interior. The east coast sea breeze will have a chance to develop and move past I-95. These will combine to produce strong storms that will generate gusty winds, lightning strikes and heavy rain. && .AVIATION... VFR for rest of the morning. Then SHRA/TSRA will develop over west central FL and/or interior and move generally to the northeast. TAFs already have mention of TEMPOs and these will be amended as necessary. && .MARINE... Winds generally from the south to southwest will persist today at 5-10 kt. Storms developing over land will then reach the coastal waters later today and produce gusty winds and localized higher seas. Otherwise, seas 1-3 ft are expected. && .PRELIMINARY POINT TEMPS/POPS... DAB 91 75 91 74 / 60 30 70 30 MCO 93 76 93 75 / 70 20 70 30 MLB 92 76 90 76 / 60 30 60 30 VRB 92 75 91 75 / 60 30 60 30 LEE 93 76 93 74 / 70 20 70 30 SFB 94 75 93 74 / 70 20 70 30 ORL 93 76 93 75 / 70 20 70 30 FPR 93 75 92 75 / 60 30 60 30 && .MLB WATCHES/WARNINGS/ADVISORIES... FL...None. AM...None. && Negron/Smith
Hazardous weather outlook, Aug 17, 9:31 AM EDT, 6 hours 22 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Melbourne FL 931 AM EDT Mon Aug 17 2020 AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141- 144-147-180115- Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia- Brevard County Line to Sebastian Inlet 0-20 nm- Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia- Brevard County Line 20-60 nm-Volusia- Brevard County Line to Sebastian Inlet 20-60 nm- Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia- Northern Lake-Orange-Seminole-Southern Brevard-Osceola- Indian River-Okeechobee-St. Lucie-Martin-Coastal Volusia- Southern Lake-Northern Brevard- 931 AM EDT Mon Aug 17 2020 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA. .DAY ONE...REST OF TODAY AND TONIGHT. .THUNDERSTORM IMPACT... Scattered showers and lightning storms are expected to develop late this morning into early this afternoon, initially along and west of the I-4 corridor. Then, storms becoming scattered to numerous across the area through late afternoon and into this evening, eventually pushing offshore. Storm motions will be east to northeast around 10 to 15 mph. Main hazards will be frequent lightning, gusty winds up to 40 to 50 mph, small hail, and locally heavy rainfall. .FLOOD IMPACT... There will be a Very Low threat for flooding rain across the area today due to recent heavy rainfall from afternoon thunderstorms. Have also included a Low threat along the coast, where southwesterly flow and pinned sea breeze convergence storms will be possible and may linger over a point longer than storms in other parts of the area. Locally heavy rainfall totals around 2 to 3 inches will be possible in a short amount of time. .RIP CURRENT IMPACT... There will be a Moderate risk for life-threatening rip currents at area beaches today. While rips will be present all day, the threat will be highest from 10AM and 5PM due to tidal effects. To reduce your chance of being caught in the seaward pull of a rip current, swim only within sight of a lifeguard, and never swim alone, while following social distancing guidelines. .MARINE THUNDERSTORM GUST IMPACT... Wind gusts over 35 knots will be possible this afternoon in and close to lightning storms. Storms will begin over inland areas, before drifting offshore this afternoon into this evening. Mariners on both inland lakes and on the Atlantic waters should watch for storms approaching from the west. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. Southwesterly flow and increased shower and thunderstorm chances persisting through mid week. Main hazards with any storms will continue to be frequent lightning, gusty winds, and torrential downpours. A Moderate Risk of rip currents looks to continue into mid week. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight. Negron/Leahy
In the hours before
Local storm report, Aug 17, 2:28 PM EDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Melbourne FL
228 PM EDT MON AUG 17 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0217 PM TSTM WND GST 2 W AZALEA PARK 28.55N 81.34W
08/17/2020 M46 MPH Orange FL ASOS
ORLANDO EXECUTIVE AIRPORT KORL MEASURED A WIND GUST OF 46
MPH/40 KT FROM THE WEST
&&
KNSpecial weather statement, Aug 17, 2:39 PM EDT, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Melbourne FL
239 PM EDT Mon Aug 17 2020
FLZ041-046-171930-
Seminole FL-Inland Volusia FL-
239 PM EDT Mon Aug 17 2020
...SIGNIFICANT WEATHER ADVISORY FOR SEMINOLE AND SOUTH CENTRAL
VOLUSIA COUNTIES UNTIL 330 PM EDT...
At 239 PM EDT, Doppler radar was tracking a strong thunderstorm over
Winter Springs, moving northeast at 15 mph.
Pea size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Deltona, Sanford, Altamonte Springs, Oviedo and Winter Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2883 8098 2879 8097 2877 8097 2861 8115
2861 8131 2862 8133 2864 8133 2864 8138
2865 8140 2896 8121
TIME...MOT...LOC 1839Z 223DEG 13KT 2869 8124
SedlockSpecial weather statement, Aug 17, 3:13 PM EDT, 40 minutes before
Special Weather Statement
National Weather Service Melbourne FL
313 PM EDT Mon Aug 17 2020
FLZ047-141-147-172015-
Southern Brevard County FL-Coastal Volusia FL-
Northern Brevard County FL-
313 PM EDT Mon Aug 17 2020
...SIGNIFICANT WEATHER ADVISORY FOR BREVARD COUNTY UNTIL 415 PM
EDT...
At 311 PM EDT, Doppler radar was tracking a strong thunderstorm near
Mims, moving east at 10 mph. Additional strong storms will develop
southward across Brevard County through late afternoon as strong
boundary collisions take place between the east coast sea breeze and
eastward moving outflow boundaries from the west.
Pea size hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Palm Bay, Melbourne, Titusville, Rockledge and Sebastian.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall will occur with these storms, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning will occur with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
Storms may intensify, so be certain to monitor local radio stations
and available television stations for additional information and
possible warnings from the National Weather Service.
&&
LAT...LON 2782 8047 2785 8049 2782 8051 2783 8087
2835 8086 2843 8090 2847 8090 2847 8087
2851 8088 2853 8093 2882 8097 2883 8071
2860 8054 2844 8051 2839 8056 2834 8057
2813 8054 2782 8039
TIME...MOT...LOC 1911Z 263DEG 7KT 2866 8080
SedlockSpecial weather statement, Aug 17, 3:17 PM EDT, 36 minutes before
Special Weather Statement
National Weather Service Melbourne FL
317 PM EDT Mon Aug 17 2020
FLZ059-064-172015-
St. Lucie FL-Martin FL-
317 PM EDT Mon Aug 17 2020
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN ST. LUCIE AND EASTERN
MARTIN COUNTIES UNTIL 415 PM EDT...
At 316 PM EDT, Doppler radar was tracking a strong thunderstorm over
Indian River Estates, or over Saint Lucie Nuclear Power Plant,
moving east at 5 to 10 mph. Additional strong storms will develop
along the coast of St. Lucie and Martin counties along the east
coast sea breeze.
Half inch hail and wind gusts of 45 to 55 mph will be possible with
these storms.
Locations impacted include...
Port Saint Lucie, Walton, Fort Pierce, Stuart and Tequesta.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall will occur with these storms, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning will occur with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.
&&
LAT...LON 2697 8008 2696 8028 2756 8045 2757 8028
2707 8008
TIME...MOT...LOC 1916Z 263DEG 7KT 2735 8028
SedlockLocal storm report, Aug 17, 3:19 PM EDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Melbourne FL
319 PM EDT MON AUG 17 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0307 PM TSTM WND GST 4 SSE MIMS 28.63N 80.81W
08/17/2020 M41 MPH AMZ552 FL MESONET
WXFLOW SITE XPAR PARRISH PARK NORTH REPORTED A 41 MPH/36
KT WIND GUST FROM THE NW
&&
KNSpecial weather statement, Aug 17, 3:32 PM EDT, 21 minutes before
Special Weather Statement
National Weather Service Melbourne FL
332 PM EDT Mon Aug 17 2020
FLZ054-172015-
Indian River FL-
332 PM EDT Mon Aug 17 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN INDIAN RIVER COUNTY
UNTIL 415 PM EDT...
At 332 PM EDT, Doppler radar was tracking a strong thunderstorm over
Vero Beach Highland, or near Vero Beach South. This storm was nearly
stationary.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Vero Beach, Indian River Shores, Vero Beach South, Gifford and Winter
Beach.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 2756 8039 2756 8046 2762 8050 2777 8036
2774 8035 2757 8028
TIME...MOT...LOC 1932Z 038DEG 3KT 2757 8040
SedlockThe office that day
Everything else NWS Melbourne, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 17, 12:54 PM EDT | Special Weather Statement | MLB | Lake | 51 min |
| Aug 17, 1:36 PM EDT | Special Weather Statement | MLB | Orange | 39 min |
| Aug 17, 2:06 PM EDT | Severe Thunderstorm Warning | MLB | Orange | 39 min |
| Aug 17, 2:21 PM EDT | Special Weather Statement | MLB | Brevard, Osceola, Seminole | 54 min |
| Aug 17, 2:27 PM EDT | Special Marine Warning | MLB | 3 hr | |
| Aug 17, 2:39 PM EDT | Special Weather Statement | MLB | Seminole | 51 min |
| Aug 17, 3:13 PM EDT | Special Weather Statement | MLB | Brevard | 62 min |
| Aug 17, 3:17 PM EDT | Special Weather Statement | MLB | Saint Lucie | 58 min |
| Aug 17, 3:19 PM EDT | Special Marine Warning | MLB | 93 min | |
| Aug 17, 3:32 PM EDT | Special Weather Statement | MLB | Indian River | 43 min |
| Aug 17, 3:52 PM EDT | Areal Flood Advisory | MLB | Martin | 83 min |
| Aug 17, 4:27 PM EDT | Special Weather Statement | MLB | Volusia | 48 min |
| Aug 17, 4:40 PM EDT | Special Weather Statement | MLB | Indian River | 50 min |
| Aug 17, 4:53 PM EDT | Areal Flood Advisory | MLB | Brevard, Indian River | 82 min |
| Aug 17, 5:18 PM EDT | Special Weather Statement | MLB | Flagler | 27 min |
| Aug 17, 5:35 PM EDT | Special Weather Statement | MLB | Martin, Saint Lucie | 40 min |
Nearby
Severe Thunderstorm Warnings in Florida, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.